New York, 2017

Damaging Winds in New York, July 14, 2017

July 14, 2017 · NWS BUF · 3 events in 1 county or zone

Thunderstorms developed along a Lake Ontario Lake Breeze. One of the storms moved across Oswego county and downed trees on Voorhees Road, Route 17A and Route 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along a Lake Ontario Lake Breeze. One of the storms moved across Oswego county and downed trees on Voorhees Road, Route 17A and Route 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 14, 10:27 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 14, 10:27 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1127 AM EDT Fri Jul 14 2017

.SYNOPSIS...
Cooler and nominally drier air will be moving into western New York
this afternoon as a cool front crosses the region today into
tonight. There will be a chance for a few showers and thunderstorms
this afternoon, particularly as one moves east. Drier air moving
into the region will provide for a brief dry spell tonight into
Saturday. The break in the weather will be short-lived however, as
another low pressure system will sweep down out of the upper Great
Lakes Sunday, bringing more unsettled weather for the latter half of
the weekend into the the first part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A look at regional WV imagery shows much drier air aloft advecting
into the region in association with a dry slot wrapping into an
upper level low centered north of Lake Huron. The subsidence/drier
air shows up nicely on the KDTX 12Z sounding in the form of a stout
mid-level cap and is indicative of the airmass that will be
advecting into our area over the next several hours in the wake of a
cool front currently pushing across western NY. A line of showers is
currently developing on the back edge of the deeper moisture
indicated by the WV imagery and is showing up in MRMS at the moment.
Expect these scattered showers/isolated thunderstorms to continue to
track east with the front through this afternoon. Marginal
instability, around 1000 j/kg, but decent bulk shear around 35kts
means that any storms that spring up will need to be monitored for
severe potential as they track across the Finger Lakes this
afternoon.

Aside from this line of showers/thunderstorms, we may see a few more
showers/thunderstorms develop along the lake breeze boundaries this
afternoon. However, given increasing mid-level subsidence moving
into the area, am becoming increasingly skeptical of potential for
lake breeze convection development this afternoon, and have backed
off pops to just a chance. Regarding temperatures, the increasing
sunshine will be tempered by modest cold air advection behind the
cold front, leading to highs in the mid to upper 70s. While
dewpoints will gradually drop this afternoon, they will only fall
into the lower 60s. Thus, we will go from extremely humid to just
muggy by the end of the day.

Tonight, loss of diurnal heating along with cooler and drier air
filtering into the region in the wake of the wave passage will allow
for showers and thunderstorms to diminish. Overnight lows will be in
the low to mid 60s, which will be limited by the scattered cloud
cover and low-level moisture in the wake of the cool front. Would
also not be surprised to see some patchy fog given the ample surface
moisture from all the rain over the last couple days, but this will
be dependent on the amount of breaks in the cloud cover.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Subsidence inversion Saturday morning may be able to trap low level
moisture/clouds, before ridging at all levels arrives for Saturday
afternoon, allowing for clearing skies. Temperatures will climb to
near 80 across the lake plains with readings in the mid to upper 70s
elsewhere. It will also feel noticeably drier, as lower dewpoints
arrive.

The fair weather will continue through Saturday night as the area of
high pressure will settle across the Ohio Valley. Overnight lows
will fall in the low to mid 60s across the lake plains, with 50s on
the Tug Hill and across the interior of the Southern Tier.

The next chance for showers and thunderstorms looks to return on
Sunday as a shortwave trough and weak cold front drop southeast
through the region. CAPE values locally are expected to range from
400-800 J/kg. Bulk shear values between 30-40 knots yields a small
chance for a couple of better organized storms to develop. Highs
Sunday will once again climb into the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday...An upper level low should be over the region on Monday.
This will result a cool airmass aloft with continued shower or
thunderstorm potential until the low moves further east. Timing is
in question this far out with the ECMWF slower than the GFS.
Individual members of the GEFS do not offer much help with minimal
variability.

Monday night...Drier air from surface high pressure upstream will be
moving into the OH valley and northern Great Lakes region. Thus, by
Monday Night, any lingering convection should continue moving into
Central NY with no regeneration overnight.

Tuesday and Wednesday...The large high and accompanying upper level
ridge should result in dry weather for most if not all of WNY and
CNY for Tuesday and Wednesday.  There will be a slightly higher
chance for convection toward the St Lawrence Valley - on Tuesday
with the departing system toward Eastern NY and on Wednesday with
the approach of the next frontal boundary from the NW.

The next system should begin to affect the region on Thursday with a
renewed chance for showers and thunderstorms.  Temperatures
throughout the period next week should remain near normal for this
time of year.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Conditions are improving this morning across much of western New
York, as a cool front is in the process of sliding across the area,
allowing drier air aloft to filter into the region. BKN MVFR/IFR
cigs in the Niagara Frontier should be scattering out as the
combination of the drier air and the Lake Erie lakebreeze kick in.
MVFR conditions continue to be found across the eastern portions of
the forecast area, including the North Country, where deeper
moisture ahead of the front is still to be found.

Expect scattered showers and a few isolated thunderstorms to develop
this afternoon across the eastern half of the forecast area, where
this deeper moisture lies, while there will be just a chance of a
shower or thunderstorm along the lake breeze boundaries east of KIAG
and well inland of Lake Erie this afternoon.

Moving into tonight, with drier west-northwesterly flow developing
across the area in the wake of the frontal passage, and
showers/thunderstorms should dissipate in the evening, leaving VFR
conditions in place for the night, with the exception of KART, where
lingering moisture may result in the development of IFR cigs.

Outlook...
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA.
Tuesday...VFR.

&&

.MARINE...
Low pressure will move across Lake Ontario today, with developing
west to southwest winds on Lake Erie. Expect winds to peak just shy
of 18 knots and waves around 3 feet on the east end of Lake Erie,
and so will hold off a small craft advisory for now. Any small
increase in expected winds may warrant a short fused small craft
advisory. Winds and waves will be less on Lake Ontario under the
surface low.

The gradient will relax across the lower Great Lakes over the
weekend with no marine headlines expected.

&&

.EQUIPMENT...
The KBUF WSR-88D has experienced a major equipment failure and
is expected to remain out of commission for at least the next
several days, as significant repairs are required.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH/WOOD
NEAR TERM...CHURCH/WOOD
SHORT TERM...TMA
LONG TERM...ZAFF
AVIATION...WOOD
MARINE...CHURCH
EQUIPMENT...WOOD
Hazardous weather outlook, Jul 14, 2:30 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
330 AM EDT Fri Jul 14 2017

NYZ001>008-010>014-019>021-085-150730-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
330 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150730-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
330 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 14, 11:36 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1236 PM EDT FRI JUL 14 2017

NYZ004-013-014-141700-
Ontario-Livingston-Wayne-
1236 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON AND ONTARIO COUNTIES...

At 1233 PM EDT, a strong thunderstorm was located over Honeoye, or
13 miles west of Canandaigua, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Other storms are also forming along a line from near Canandaigua
northeast to Newark and Lyons and will likely intensify over the
next hour.

Locations impacted include...
Geneva, Canandaigua, Newark, Palmyra, Victor, Bristol, Clifton
Springs, Phelps, Bloomfield and Rushville.

This includes Interstate 90 between exits 44 and 43.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4286 7767 4295 7751 4294 7748 4296 7748
      4313 7717 4292 7696 4287 7696 4286 7698
      4284 7697 4276 7698 4276 7731 4272 7734
      4270 7754
TIME...MOT...LOC 1633Z 254DEG 31KT 4282 7752

Zaff
Special weather statement, Jul 14, 11:48 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT FRI JUL 14 2017

NYZ006-141715-
Oswego-
1248 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 1247 PM EDT, a strong thunderstorm was located near Central
Square, or 11 miles east of Fulton, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Central Square, Hastings, Constantia, West Monroe, Williamstown,
Parish, Amboy Center, Mallory and Gayville.

This includes Interstate 81 near exit 33.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4341 7584 4333 7589 4332 7588 4332 7586
      4324 7587 4331 7625 4341 7623 4345 7583
TIME...MOT...LOC 1647Z 268DEG 12KT 4336 7618

Zaff

The radar

The Ft Drum radar (KTYX), 52 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
July 14, 12:06 PM EST
Where
Oswego County, 2.89 mi NE of Little France
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.380, -76.060

Law enforcement reported trees down on Voorhees Road.

Thunderstorm Wind, Oswego

When
July 14, 12:18 PM EST
Where
Oswego County, 1.47 mi SSW of Amboy Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.350, -75.960

Law enforcement reported trees down on Route 17A.

Thunderstorm Wind, Oswego

When
July 14, 12:36 PM EST
Where
Oswego County, 0.69 mi N of Carterville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.340, -75.900

Law enforcement reported trees down on County Route 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716470, 716471, 716472.